Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Honolulu, HI

November 4, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2007, 12:47 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2007, 12:47 AM HST (10:47 UTC)
Expired
Nov 4, 2007, 3:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 041049
FFWHFO
HIC003-041345-
/O.NEW.PHFO.FF.W.0002.071104T1047Z-071104T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1249 AM HST SUN NOV 4 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 345 AM HST.

* AT 1249 AM HST...THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING 
  OVER THE SOUTHEASTERN PART OF OAHU. THESE STORMS WERE MOVING NORTH 
  AT 20 MPH. MORE HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING 
  OVER AREAS THAT HAVE ALREADY RECIEVED HEAVY RAIN THROUGH 2 AM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIMANALO...HALAWA...MAUNAWILI...AIEA...KAILUA...KANEOHE...KAHALUU
  AND WAIKANE.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2123 15766 2129 15778 2139 15783 2131 15791
      2133 15796 2152 15793 2146 15775 2135 15764

$$
R BALLARD
2 follow-up statements
000
WGHW70 PHFO 041202
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
154 AM HST SUN NOV 4 2007

HIC003-041345-
/O.CON.PHFO.FF.W.0002.000000T0000Z-071104T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
154 AM HST SUN NOV 4 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST OAHU UNTIL 
345 AM HST...

AT 2 AM...WEATHER RADAR SHOWED LINGERING HEAVY THUNDERSHOWERS 
EXTENDING FROM PEARL CITY...ACROSS THE KOOLAU MOUNTAIN RANGE...TO 
KAHALUU AND AHUIMANU. THE HEAVY RAINS OVER THE REST OF SOUTHEAST 
OAHU HAVE ENDED FOR NOW.

RAIN GAUGES AND RADAR PRECIPITATION ESTIMATES INDICATE THAT SOME 
AREAS HAVE LIKELY RECEIVED IN EXCESS OF 3 INCHES OF RAIN EARLY THIS 
MORNING. THE HEAVIEST RAINS HAVE FALLEN FROM WAIMANALO TO KANEOHE...
AND ALSO IN AIEA.

ALTHOUGH HEAVY RAINS MAY EASE SOMEWHAT...RUNOFF WILL CONTINUE TO 
CAUSE FLASH FLOODING. 

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. 
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON 
FOOT. 

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2123 15766 2129 15778 2139 15783 2131 15791
      2133 15796 2152 15793 2146 15775 2135 15764

$$
R BALLARD
000
WGHW70 PHFO 041300
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST SUN NOV 4 2007

HIC003-041345-
/O.CON.PHFO.FF.W.0002.000000T0000Z-071104T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
300 AM HST SUN NOV 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST OAHU UNTIL 
345 AM HST...

AT 300 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE CONTINUING OVER 
MUCH OF SOUTHEAST OAHU. A RAIN GAUGE AT AHUIMANU RECORDED WELL OVER 
4 INCHES OF RAIN IN THE LAST TWO HOURS. HEAVY RAIN IS LIKELY TO 
CONTINUE FOR AT LEAST ANOTHER HOUR OR SO. THIS IS A VERY DANGEROUS 
SITUATION. 

THESE HEAVY RAINS WILL CONTINUE TO CAUSE FLASH FLOODING OF 
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. 
REMEMBER TO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING.

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IT ONLY TAKES A 
FEW INCHES OF FLOWING WATER TO FLOAT MOST VEHICLES. IF YOU ENCOUNTER 
A FLOODED ROAD YOU SHOULD TURN AROUND AND FIND A SAFER ROUTE.

THIS WARNING WILL LIKELY NEED TO BE EXTENDED BEYOND 345 AM HST.

LAT...LON 2123 15766 2129 15778 2139 15783 2131 15791
      2133 15796 2152 15793 2146 15775 2135 15764

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 8:30 PM HST, 4 hours 17 minutes earlier.

Area forecast discussion, Nov 3, 8:30 PM HST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT NOV 3 2007

.SYNOPSIS...
A LOW 500 MILES NORTH NORTHWEST OF KAUAI IS DROPPING SOUTH. THE
APPROACHING LOW WILL PRODUCE UNSETTLED WEATHER WITH A CHANCE OF
HEAVY RAINFALL THROUGH EARLY NEXT WEEK. DRIER...TRADE-WIND WEATHER
WILL RETURN LATER NEXT WEEK.

&&

.DISCUSSION...
RADAR AND SATELLITE IMAGERY SHOW A NORTHEAST TO SOUTHWEST LINE OF
ACTIVE THUNDERSTORMS IN THE KAUAI CHANNEL MOVING EAST SLOWLY. IN THE
PAST HOUR A NEW EAST TO WEST LINE OF SHOWERS HAS FORMED SOUTH OF
OAHU AND IS MOVING NORTH SLOWLY. ELSEWHERE AROUND THE ISLANDS IT IS
CLOUDY...BUT MOSTLY DRY.

AT 800 PM A LOW WAS CENTERED 500 MILES NORTH NORTHWEST OF KAUAI.
OVER THE PAST SEVERAL HOURS THE LOW HAS BEEN MOVING SOUTH AT 17 MPH.
A FRONTAL CLOUD BAND CURVES AROUND THE SOUTHEAST SIDE OF THE LOW TO
A POINT 100 MILES NORTHWEST OF KAUAI AND EXTENDS WEST SOUTHWEST FROM
THAT POINT. OVER THE PAST SEVERAL HOURS THE LOW HAS MOVED SOUTHEAST
AT AROUND 5 MPH. THE LOW LEVEL FLOW NEAR THE ISLANDS HAS SHIFTED
RAPIDLY AHEAD OF THE APPROACHING LOW AND FRONT. EAST SOUTHEAST FLOW
NEAR THE BIG ISLAND VEERS TO SOUTH NEAR OAHU AND KAUAI.

RECENT RUNS OF THE GFS MODEL SHOW THE LOW CONTINUING TO DROP
SOUTH...REACHING A POINT ABOUT 180 MILES WEST OF KAUAI TOMORROW
NIGHT. MEANWHILE...THE FRONTAL BAND IS FORECAST TO WEAKEN AND A
BROAD NORTHEAST TO SOUTHWEST BAND OF CLOUDS AND SHOWERS WILL DEVELOP
OVER KAUAI AND OAHU TONIGHT AND MOVE SOUTHEAST ACROSS THE ISLANDS
REACHING THE BIG ISLAND BY MONDAY. THIS SCENARIO LOOKS PRETTY
REASONABLE. A THREAT OF HEAVY RAIN CONTINUES FOR ALL ISLANDS AND A
FLASH FLOOD WATCH WILL REMAIN IN EFFECT. THE MOST ACTIVE WEATHER IS
LIKELY TO BE CONCENTRATED IN NARROW LINES WITHIN THE BROADER CLOUD
BAND. FLASH FLOODING REMAINS THE GREATEST THREAT...BUT WE WILL ALSO
BE LOOKING AT THE POSSIBILITY OF SEVERE THUNDERSTORMS AND FOR SNOW
OR FREEZING PRECIPITATION AND STRONG WINDS ON THE SUMMITS OF MAUNA
KEA AND MAUNA LOA.

THE COMPUTER MODELS OFTEN HAVE TROUBLE WITH CUT-OFF LOWS LIKE THE
ONE AFFECTING THE ISLANDS. THE MODELS ARE IN PRETTY GOOD AGREEMENT
OVER THE NEXT 48 HOURS BUT BEGIN TO DIVERGE AFTER THAT. FOR NOW...
WE WILL FOLLOW THE GFS MODEL SHOWING THE LOW WEAKENING AND MOVING
AWAY TO THE WEST SOUTHWEST EARLY NEXT WEEK. THE LOW MAY REMAIN CLOSE
ENOUGH TO MAINTAIN A THREAT OF HEAVY RAIN THROUGH TUESDAY NIGHT. BY
WEDNESDAY THE ATMOSPHERE WILL BE GETTING MORE STABLE AND TRADE WINDS
WILL BE RETURNING.

&&

.MARINE...
WE HAVE ISSUED A MARINE WEATHER STATEMENT FOR THE THUNDERSTORMS IN
THE KAUAI CHANNEL. WE WILL BE WATCHING THESE STORMS IN CASE SPECIAL
MARINE WARNINGS ARE NEEDED. A LARGE SOUTH SWELL HAS BEEN GENERATED
BY A PERSISTENT FETCH NEAR NEW ZEALAND. WE WILL BE WATCHING THIS
SWELL CLOSELY TO SEE IF THE HIGH SURF ADVISORY NEEDS TO BE UPGRADED
TO A WARNING. IF THE SWELL IS BIG ENOUGH TO REQUIRE A WARNING...WE
MAY ALSO NEED TO ISSUE A MARINE WEATHER STATEMENT FOR HARBOR SURGES
AND WAVES BREAKING IN CHANNEL ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL ISLANDS.

HIGH SURF ADVISORY FOR SOUTH-FACING SHORES.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:51 PM HSTMarine Weather StatementHFO45 hr
Nov 4, 12:01 AM HSTSpecial Marine WarningHFO29 min
Nov 4, 2:10 AM HSTSpecial Marine WarningHFO95 min
Nov 4, 3:45 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 4:02 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 6:40 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.